Wednesday, 3 June 2015

ClinicSpeak: natalizumab has a positive effect on attention and depression

How bad is your brain fog? #ClinicSpeak #MSResearch #MSBlog

"I always finding amazing when an MSer with highly-active MS come back to see me in clinic after 6 months of being on natalizumab and states 'I feel normal, my brain fog has lifted and my fatigue has gone'. Why? I suspect one component of cognitive fatigue and the so called brain fog is due to inflammation in the brain. Once MSers start on a highly-effective DMT that switches the inflammation off they notice the difference. We know that the mediators of inflammation affect how the brain functions. MSers describe feeling like they have never ending flu; this is how they describe the fog. The study below formally demonstrates some of the observations; with improvements in attention and depression after starting natalizumab. It is a pity the drug is not 'safe' to use in everyone. Because of the PML risk it is deemed too risky to use long-term in ~50% of MSers, who are positive for JCV. In the other half of MSers it is relatively safe; despite this the European regulators and payers won't allow us to use it first-line with the exception in the UK being MSers with rapidly-evolving severe MS (two disabling attacks in a 12 month period with MRI evidence of active disease). I wonder if and when these treatment guidelines will change?"

Brain fog!

Kunkel et al. Impact of natalizumab treatment on fatigue, mood, and aspects of cognition in relapsing-remittingmultiple sclerosis. Front Neurol. 2015 May 11;6:97. doi: 10.3389/fneur.2015.00097. eCollection 2015

BACKGROUND/OBJECTIVE: Fatigue, cognitive, and affective disorders are relevant symptoms in multiple sclerosis (MS). The treatment with Natalizumab has a positive effect on physical disabilities in patients with relapsing-remitting MS (RRMS). Some studies describe improvements in cognition and fatigue over 1 year of treatment. Only little is known about longer treatment effects especially on fatigue, and also on cognition and mood. Therefore, the present retrospective open label observational study investigates the effect of Natalizumab on fatigue, attention, and depression over a treatment period of 2 years.


METHODS: About 51 RRMSers who were treated with Natalizumab (male = 11, female = 40; mean age: 33. 9 ± 9. 1 years) were included. The neuropsychological assessment consisted of different tests of attention (TAP: alertness, divided attention, flexibility, SDMT, PASAT), fatigue (WEIMuS, FSMC), and depression (CES-D). The assessments occurred immediately before the first administration of Natalizumab, after 1 and 2 years of treatment.

RESULTS: Significant improvements were found in aspects of attention and depression from baseline to follow-up 1 [alertness: reaction time (RT) cued, p < 0.05; divided attention: visual RT, p < 0.05; SDMT: p = 0.05; CES-D: p < 0.05] and from baseline to follow-up 2 (divided attention: visual RT: p < 0.001; errors: p < 0.01, omissions: p < 0.05; flexibility: RT, p < 0.05; SDMT: p < 0.01; CES-D: p < 0.05). No significant changes were detected in fatigue, probably because of the small sample size, especially in the second year of treatment (WEIMuS: N = 16, FSMC: N = 8).

CONCLUSION: The results show a positive effect of Natalizumab on attention in MSers with RRMS, and for the first time, also in depression after 2 years of observation, and support the efficacy of the treatment over 2 years. More research is needed for fatigue.


CoI: multiple

5 comments:

  1. Tysabri is all the more remarkable, IMO, because of the number of patients with highly-active MS who are helped by it. If other MS meds had an equal percentage of highly-active MS I believe we would see substantially decreased effectiveness demonstrated by those meds. Just a guess, but the point is that Tysabri is in a league of its own. If its horses for courses then the Tysabri horse is on an obstacle course which most other MS meds are not running.

    Dose extension de-risks for PML. That much is clear if we accept Julian Borchardt’s thorough analysis found in his work, Carefully Estimating the Incidence of Natalizumab-Associated PML.
    The reluctance to utilize Tysabri stems from ignorance on how to use it safely, that is, by extending dose which decreases saturation and increases immune surveillance. Increased immune surveillance is one explanation for why there have been no cases of PML in the 900 or so MSers doing dose extension. Thankfully for MSers, this reality is finally beginning to take hold in the minds of clinicians. Dose extension for those having success with Tysabri is becoming quite common in the US and will soon be the norm, IMO.

    The number of weeks between doses is a matter of individual response. Although many Tysabri patients I know are now going 8 weeks between infusions some doing so have experienced disease activity and may opt for 7, 6, or 5 weeks. Overall, the interim reports of the dose extension study show that going 5, 6, 7, or 8 weeks between infusions is effective treating MS and reduces the risk of PML.

    The good health being passed up by settling for less effective DMTs is a true tragedy! What a huge risk to disease progression taking a less effective DMT. It’s like living in Tornado alley and making your home a house trailer rather than a home with a basement. Talk about risk.

    ReplyDelete
    Replies
    1. Dose extension de-risks for PML, in the sense that it probably reduces the risk. But there's not enough data to determine the actual risk level. We have data showing no PML over ~1000 JCV+ patient years. The 95% confidence interval for this outcome includes risks which are as high as 1/350 per year. And that's just the average risk; the risk for high titer/prior immunosuppressant use patients is probably a lot higher. So we haven't yet ruled out a nontrivial PML risk for certain JCV+ patients.

      It may still be worth taking given those risks. On the other hand, suppose that the mortality rate for HSCT is really only 1/200, and that it's not associated with other high risk events that are as bad as PML. If you consider PML comparably bad to death, then the risk from HSCT may be no greater than two years on Tysabri.

      Delete
  2. I was very interested in the posts regarding MS, Depression and MS. I can track balance problems back as far as 2003, I have lost count of the number of times I have been told I have labrythitis, over the last ten plus years.I had one severe episode diagnosed as neuronitis in 2010 which left me unable to walk and very dizzy. I have lost my hearing several times, Diagnosed as ear infections and labyrthinitis and was eventually referred to ENT to check my hearing and balance. My hearing issues come and go, like my dizziness which came and went too.
    In 2011, I was diagnosed with anxiety and depression which myself and my GP thought was work related, I have been on varying doses of differing anti depressants since then.
    It was only in late 2013/ early 2014 when I was very conscious of forgetting things, losing control of my handwriting, and having lots of falls that I saw my GP again.
    I was referred to a neurologist and I was diagnosed with highly active relapsing & remitting MS last year.I am still on an anti depressant Setraline, albeit on a much lower dosage now, 50mg I am also on Tysabri and have been since Autumn last year.
    My question now is what is the interaction between my anti depressant Sertraline and Tysabri and which medical professional do I ask about this? GP, MS nurse, Consultant Neurologist?

    ReplyDelete
    Replies
    1. I'd ask all of them. I went to everyone about my severe dizziness. It turned out to be BPPV exacerbated by my MS. Neurologist did the Epley manoeuvre that took less than five minutes. No expensive drugs. Not saying for one minute that you have the same thing, but I thought the ENT consultant would have thought about this.

      Delete
    2. I meant to say my ENT consultant not yours.

      Delete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.